Multivitamins containing iron -- even chewable supplements for children -- can be toxic to youngsters, says Dr Daniel Keyes, associate professor of surgery at UT Southwestern Medical Center at Dallas.
"Vitamins are very frequently the cause of severe poisoning in small
children," says Dr Keyes, also the director of the North Texas Poison
Center. Iron ingestion is a leading cause of poisoning deaths in infants
and children under the age of 6. Prenatal vitamins, which contain high
levels of the mineral, are particularly dangerous in the hands of a
youngster -- as few as four pills can be lethal. Early signs of an iron
overdose include vomiting and abdominal pain.
Adults should use caution in the storage and use of all pills, Dr Keyes says, since even children's vitamins can be dangerous if eaten like candy. Travel packs designed for easy transport are convenient, but not tamper-resistant. All pills should be kept in child-resistant containers and stored out of reach, and sight, of children. Also, adults should avoid taking medicine in front of a child or giving a child medicine while another youngster is watching.
In a poison exposure, call the Poison Center hotline at (800) 222-1222
and locate what remains of the substance ingested or its container.
Hotline workers will need the victim's age, weight and symptoms, as well
as the substance ingested and the amount and time of ingestion.